Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS San Angelo, TX

June 9, 2004Mason County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2004, 9:27 AM CDT for Mason County, San Saba County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 9:27 AM CDT (14:27 UTC)
Expired
Jun 9, 2004, 1:30 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Mason County, TX, San Saba County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091432
FFWSJT
TXC319-411-091830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
927 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MASON
  SAN SABA COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS...
  ALGERITA

* UNTIL 130 PM CDT

* AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES   
  TO INDICATE SHOWERS AND THUNDERSTORMS FROM 2 MILES WEST OF SAN     
  SABA TO 14 MILES WEST OF LOYAL VALLEY...OR FROM 2 MILES WEST OF    
  SAN SABA TO 14 MILES SOUTH OF MASON...MOVING NORTHEAST AT 30 MPH.
  THESE THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME GENERAL AREAS   
  PRODUCING HEAVY RAINS OF 1 TO 2 INCHES PER HOUR. THESE RAINFALL    
  AMOUNTS HAVE BEEN CONFIRMED FROM RAIN GAUGES PROVIDED BY THE       
  LOWER COLORADO RIVER AUTHORITY. ALSO FLOODING HAS BEEN REPORTED ON 
  FARM TO MARKET ROAD 783 IN SOUTHERN MASON COUNTY. ADDITIONAL       
  RAINFALL AMOUNTS OF 2 TO 3 INCHES OR MORE CAN BE EXPECTED THROUGH  
  130 PM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PONTOTOC...FREDONIA AND CHEROKEE.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3093 9871 3093 9896 3051 9896 3051 9937
          3094 9915 3094 9908 3105 9908 3128 9897
          3123 9855

$$

BRAZZELL
2 follow-up statements
000 
WGUS74 KSJT 091502
FFSSJT
TXC319-411-091830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAN SABA AND MASON COUNTIES 
UNTIL 130 PM CDT...

AT 941 AM CDT...RAINFALL AMOUNTS OF 5 TO 6 INCHES OF RAIN HAS FALLEN 
IN MASON COUNTY SINCE MIDNIGHT. IN SAN SABA COUNTY RAINFALL AMOUNTS 
OF 4 TO 5 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH ADDITIONAL 
RAINFALL UP TO 2 TO 3 INCHES OR MORE EXPECTED BY 130 PM CDT. THIS 
WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

AT 943 AM CDT...THE MASON COUNTY SHERIFF OFFICE REPORTED THAT 
HIGHWAY 87 HAS WATER RUNNING OVER IT AT THE JUNCTION OF COUNTY ROAD 
152 AND IS BECOMING IMPOSSIBLE AND FM ROADS 648 FROM HIGHWAY 87 TO 
DOSS...783 FROM HIGHWAY 87 TO DOSS...AND 2768 FROM HIGHWAY 29 EAST 
TO CASTELL ARE CLOSED DUE TO THE FLOODING.

IN SAN SABA COUNTY THE SHERIFF OFFICE REPORTED THAT NUMEROUS STREETS 
IN THE CITY OF SAN SABA ARE CLOSED.

AT 943 AM CDT...FLASH FLOODING IN THE CITY OF SAN SABA IS BEGINNING 
TO CAUSE FLOODING TO HOMES AND BUSINESSES IN THE CITY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL PRODUCE FLOODING OF
STREETS...INTERSECTIONS AND LOW WATER CROSSINGS. SMALL STREAMS...
DRAWS AND ARROYOS THAT ARE NORMALLY DRY ARE ALSO LIKELY TO CONTAIN
RAPIDLY FLOWING WATER. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

$$

BRAZZELL
000 
WGUS74 KSJT 091649
FFSSJT
TXC049-319-411-091830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN...MASON AND SAN 
SABA COUNTIES UNTIL 130 PM CDT...

AT 1130 AM CDT...DOPPLER RADAR AND RAIN GAUGE REPORTS INDICATE THAT 
6 TO 10 INCHES OF RAIN HAVE FALLEN OVER THE AREA IN A 20 MILE WIDE 
BAND EXTENDING FROM DOSS IN NORTHERN GILLESPIE COUNTY ACROSS EASTERN 
PORTIONS OF MASON COUNTY TO FIELD CREEK IN LLANO COUNTY TO SAN SABA 
AND NORTHEAST TO NEAR GOLDWAITHE SINCE MIDNIGHT...WITH ADDITIONAL 
RAINFALL UP TO 2 TO 3 INCHES EXPECTED BY 130 PM CDT. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

ALSO RADAR AND RAIN GAUGE REPORTS INDICATE THAT 3 TO 6 INCHES OF 
RAIN HAS FALLEN OVER EASTERN BROWN COUNTY FROM THE COMANCHE COUNTY 
LINE JUST EAST OF MAY TO BLANKET AND ZEPHYR. ADDITIONAL RAINFALL 
AMOUNTS IN THESE AREAS WILL TOTAL 1 TO 2 INCHES BY 130 PM. 

AT 1130 AM CDT...THE SAN SABA COUNTY SHERIFF OFFICE REPORTED THAT 
HIGHWAY 190 EAST AND WEST OF SAN SABA HAD WATER OVER IT AND IS 
NEARLY IMPASSABLE...IT IS EXPECTED THAT THIS HIGHWAY WILL BE CLOSED 
SOON. NUMEROUS FARM TO MARKET ROADS ARE CLOSED DUE TO THE FLOODING 
IN SAN SABA COUNTY. TRAVEL IS NOT RECOMMENDED IN CENTRAL SAN SABA 
COUNTY. STAY PUT AND DO NOT PUT YOUR LIFE IN DANGER

THERE HAVE BEEN NUMEROUS ROADS CLOSED IN SOUTHEAST MASON COUNTY AS 
WELL. 

RANCH ROAD 218 NEAR ZEPHYR HAS WATER OVER THE ROAD

AT 1130 PM CDT...IN THE CITY OF SAN SABA CONDITIONS ARE CONTINUING 
TO DETERIORATE WITH WATER GOING INTO HOMES AND BUSINESSES. IF YOU 
NOTICE QUICKLY RISING WATER EVACUATE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL PRODUCE CONTINUED FLOODING OF
STREETS...INTERSECTIONS AND LOW WATER CROSSINGS. SMALL STREAMS...
DRAWS AND ARROYOS THAT ARE NORMALLY DRY ARE ALSO LIKELY TO CONTAIN
RAPIDLY FLOWING WATER. DO NOT DRIVE ACROSS AREAS WHERE WATER OF
UNKNOWN DEPTH COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:33 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 3:33 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN  9 2004

.SHORT TERM...
MAIN UPPER TROF WILL CONTINUE TO BRING THE BEST CHANCE OF
PERIODS OF HEAVY TROPICAL RAINFALL MAINLY ACROSS THE EAST TODAY
WITH A MORE SCATTERED VARIETY IN THE WEST.  HOWEVER...NEXT
APPROACHING UPPER TROF OVER CA SHOULD HELP TO KICK UPPER TROF NOW
OVER TX EAST LATER TODAY AND TONIGHT.  WILL INSERT HIGHEST POPS EAST
TODAY...AND HIGHLIGHT HEAVIEST RAINFALL...TOO.   ALSO...CONTINUED
UNSEASONABLY COOLER TEMPS TODAY.

EXPECT DRYLINE TO SET UP ON THURSDAY AND FRIDAY ACROSS WEST TX IN
ADVANCE OF THE APPROACHING SHORTWAVE TROF.   MAY SEE STRONG TO SEVERE
TSTORMS DEVELOP UNDER INCREASING SHEAR...NEAR RIGHT REAR ENTRANCE
REGION OF UPPER LEVEL JET...AND DECENT INSTABILITY ESPECIALLY ON
THURSDAY. WILL CONTINUE LOW 20 POP.

&&

.LONG TERM...
SEVERE CONVECTION MAY BE LIMITED THIS WEEKEND TO ISOLATED AS UPPER
JET IS PROGGED DIRECTLY OVER WC TX.  THIS PLACEMENT OF THE UPPER
LEVEL JET WOULD INCREASE CONVERGENCE OVER THE REGION...THUS...
COUNTERACTING ANY WIDESPREAD SEVERE WEATHER THREAT.

THEN GFS PROGS NEXT FRONT INTO BIG COUNTRY OF WC TX ON MONDAY.
WILL CONTINUE 30 POP.  THIS FRONT SHOULD HELP TO INCREASE POPS FOR
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  71  92  73 /  40  10  20  20
SAN ANGELO  87  73  94  74 /  30  10  20  20
JUNCTION    83  73  89  73 /  70  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/04
Hazardous weather outlook, Jun 9, 4:52 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 AM CDT WED JUN 9 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-100951-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
452 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY EAST OF A SONORA...SAN ANGELO...ABILENE...HASKELL LINE TODAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES. FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS IS
POSSIBLE. OTHERWISE... WITH A TROPICAL AIRMASS IN PLACE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 9:13 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 AM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      5 W LOYAL VALLEY        30.58N 99.09W
06/09/2004                   MASON              TX   DEPT OF HIGHWAYS

            FM 783 IS CLOSED DUE TO FLOODING FROM HIGHWAY 87 TO DOSS.

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:33 AM CDTFlash Flood WarningSJTMason4 hr
Jun 9, 5:50 AM CDTFlash Flood WarningSJTSan Saba4 hr
Jun 9, 10:18 AM CDTFlash Flood WarningSJTBrown3 hr
Jun 9, 1:10 PM CDTFlash Flood WarningSJTBrown, Mason, San Saba4 hr
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningSJTFisher29 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningSJTFisher74 min
Jun 9, 5:54 PM CDTFlash Flood WarningSJTFisher111 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.